Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 792, NWS Norman, OK

August 13, 2017Beckham County, Greer County, Harmon County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 2017, 7:45 PM CDT for Beckham County, Greer County, Harmon County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 7:45 PM CDT (00:45 UTC)
Expired
Aug 13, 2017, 8:30 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Beckham County, OK, Greer County, OK, Harmon County, OK

The radar

The Altus AFB radar (KFDR), 114 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2289 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2289 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

410 
WUUS54 KOUN 140045
SVROUN
OKC009-055-057-140130-
/O.NEW.KOUN.SV.W.0792.170814T0045Z-170814T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
745 PM CDT SUN AUG 13 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Greer County in southwestern Oklahoma...
  Northern Harmon County in southwestern Oklahoma...
  Southwestern Beckham County in western Oklahoma...

* Until 830 PM CDT

* At 744 PM CDT, a severe thunderstorm was located 6 miles south of 
  Erick, moving southeast at 15 mph. Other strong storms are 
  strengthening in Collingsworth County Texas that may become severe 
  as they move into Harmong County.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Erick, Vinson and Madge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3515 10000 3523 9985 3504 9954 3480 10000
TIME...MOT...LOC 0044Z 320DEG 11KT 3512 9987 

HAIL...1.25IN
WIND...60MPH
 
$$

..speg.
2 follow-up statements
003 
WWUS54 KOUN 140104
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
804 PM CDT SUN AUG 13 2017

OKC009-055-057-140130-
/O.CON.KOUN.SV.W.0792.000000T0000Z-170814T0130Z/
Greer OK-Harmon OK-Beckham OK-
804 PM CDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN GREER...NORTHERN HARMON AND SOUTHWESTERN BECKHAM
COUNTIES...

At 802 PM CDT, a severe thunderstorm was located 8 miles northwest 
of Madge, moving southeast at 10 mph. This storm is capable of 
producing golf ball size hail and 60 mph winds. The original severe 
storm is currently located 8 miles south of Erick and no longer 
poses a risk of large hail, but still may produce strong wind gusts.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Vinson and Madge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3512 10000 3517 9984 3499 9964 3480 10000
TIME...MOT...LOC 0102Z 332DEG 10KT 3509 9985 3497 10006 

HAIL...1.75IN
WIND...60MPH
 
$$

..speg.
846 
WWUS54 KOUN 140117
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
817 PM CDT SUN AUG 13 2017

OKC009-140126-
/O.CAN.KOUN.SV.W.0792.000000T0000Z-170814T0130Z/
Beckham OK-
817 PM CDT SUN AUG 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BECKHAM COUNTY IS
CANCELLED...
    
The severe thunderstorms which prompted the warning have moved into 
Harmon and Greer Counties. Therefore, the warning has been cancelled 
for Beckham County.

LAT...LON 3502 10000 3503 9978 3498 9966 3480 10000
TIME...MOT...LOC 0116Z 301DEG 21KT 3493 9997 

$$

OKC055-057-140130-
/O.CON.KOUN.SV.W.0792.000000T0000Z-170814T0130Z/
Greer OK-Harmon OK-
817 PM CDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WEST CENTRAL GREER AND NORTHERN HARMON COUNTIES...

At 816 PM CDT, a severe thunderstorm was located 6 miles west of 
Vinson, moving southeast at 25 mph. Another strong storm was in 
extreme western Greer County.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Vinson and Madge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3502 10000 3503 9978 3498 9966 3480 10000
TIME...MOT...LOC 0116Z 301DEG 21KT 3493 9997 

HAIL...1.75IN
WIND...60MPH
 
$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 7:02 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 13, 7:02 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Norman OK
702 PM CDT Sun Aug 13 2017

.DISCUSSION...

&&

.AVIATION...
Thunderstorms will move into western and southwestern Oklahoma
tonight and spread east and south covering much of southern
Oklahoma before sunrise Monday. This will be the result of a MCS
moving east from the Texas panhandle tonight. MVFR ceilings will
develop if not already ongoing. Low clouds will lift above MVFR
during Monday afternoon while the rain and thunder will have moved
southeast of most TAF sites.

&&

.PREV DISCUSSION... /issued 304 PM CDT Sun Aug 13 2017/

DISCUSSION...
Somewhat of a complicated forecast thru early tomorrow morning
shaping up. Currently, diurnal isolated showers have developed
near and south of I40 east of OKC within weak surface convergence.
Further west across the eastern TX panhandle, more of the same is
occuring although subtle height falls and instability are
supporting more robust moist convection. Expect most of this
activity to diminish before sunset. Later tonight, however, strong
isentropic ascent near stationary boundary and the approach of a
mid level shortwave trough should support widespread thunderstorms
off the caprock of TX. These will shift eastward overnight into
southwestern OK and western N TX, eventually spreading over most
of central and southern OK by early morning. A few strong to
severe storms will be possible, especially before 11 PM across
extreme SW OK/W N TX where unstable conditions will combine with
increasing deep layer shear. Some hail will be possible, but the
main threat will likely be damaging winds. The rainfall will
slowly shift eastward out of our area thru Mon morning, which
should keep temps in the mid to upper 80s for most locations
across OK.

Strong isentropic ascent is again expected late Mon thru early Tue
across N/NE OK as a mid level shortwave trough lifts northeastward.
High chance PoPs will remain in the forecast near PNC during this
timeframe. Then, by late Tue afternoon thru early Wed AM, another
subtle wave should support widely scattered showers and
thunderstorms near the I35 and I44 corridors. The most significant
mid to upper shortwave trough will traverse the central plains
Wed, sending a cold front southward into NW OK during the late
afternoon. Isolated to widely scattered precip will be possible
along this front, but increasing chances are expected overnight
Wed as convergence increases just above the surface. High chance
PoPs will continue into the weekend as we return to westerly/northwesterly
flow (several waves expected) aloft north of the subtropical
ridge.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  83  71  86  73 /  30  60  60  30
Hobart OK         85  72  91  73 /  20  70  40  20
Wichita Falls TX  86  75  95  76 /  30  60  40  30
Gage OK           82  69  89  70 /  20  40  20  30
Ponca City OK     83  69  87  72 /  20  20  30  40
Durant OK         84  74  88  75 /  50  50  50  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/09/09
Hazardous weather outlook, Aug 13, 11:33 AM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1133 AM CDT Sun Aug 13 2017

OKZ004>048-050>052-TXZ083>090-141100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1133 AM CDT Sun Aug 13 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There will be a chance of isolated to widely scattered
thunderstorms this afternoon and early evening, mainly across
southwest Oklahoma and western north Texas. A few strong storms
will be possible.

This evening, and especially overnight, areas along and west of a
Woodward to Clinton to Lawton and Wichita Falls line may
experience strong to perhaps severe thunderstorms. The most likely
time will be from 9 pm to 4 am Monday. The stronger storms will
be capable of producing strong wind gusts, locally heavy rainfall
and some hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will be possible each day. A few strong to severe
thunderstorms with damaging winds and heavy rain will be possible
at times, but widespread significant severe weather is not
expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:27 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon48 min
Aug 13, 8:47 PM CDTSpecial Weather StatementOUNJackson28 min
Aug 13, 8:58 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson47 min
Aug 13, 9:45 PM CDTSevere Thunderstorm WarningOUNJackson45 min
Aug 13, 10:17 PM CDTAreal Flood AdvisoryOUNJackson118 min
Aug 13, 11:48 PM CDTAreal Flood AdvisoryOUNJackson3 hr
Aug 14, 12:42 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman48 min
Aug 14, 12:50 AM CDTAreal Flood AdvisoryOUNJackson3 hr
Aug 14, 1:04 AM CDTSpecial Weather StatementOUNKiowa26 min
Aug 14, 1:37 AM CDTAreal Flood AdvisoryOUNKiowa3 hr
Aug 14, 5:59 AM CDTSpecial Weather StatementOUNLincoln, Seminole31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.